iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyhair lossWill Methotrexate cause more hair fall when used for alopecia areata?

If I take Methotrexate for alopecia areata, will it result in more hair fall?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Sneha Kannan

Published At August 29, 2020
Reviewed AtDecember 19, 2023

Patient's Query

Hi doctor,

I am a 31-year-old female. Currently, I have alopecia areata. It got flared up due to my current stress situation. I am looking for a medication to cure it. I heard about Dexamethasone and Methotrexate for treating it. My dermatologist advised me to take Methotrexate. I am concerned about its side effects of hair loss and I do not want to lose more hair. I am dealing with sporadic hair loss for about three years. I am having hair loss with small patches. But it got developed severely in these five months. I realize that my hair may continue to fall out after stopping medications if I am planning to use it. But I am desperate. I agree with the side effects of Methotrexate. But I am terrified of having additional hair loss. I am taking a Kenalogue scalp injection every five weeks to treat the condition. Hair grows with injections but it keeps falling out more.

Answered by Dr. Deepti Shukla

Hi,

Welcome to icliniq.com.

Alopecia areata is a chronic recurrent condition that occurs due to a genetic component. Due to its genetic component, it has a tendency to recur again and again. Both Dexamethasone and Methotrexate are good options. Taking Methotrexate is better as it causes fewer side effects when compared to Dexamethasone. Depending on the severity and extension of alopecia, treatment can be taken accordingly. If you have a small patch, then taking a topical steroid or injection is good. If it is extensive, then oral treatment with Methotrexate or Dexamethasone can be taken. Dexamethasone can be used for a short course and Methotrexate can be used for the long term. Taking Methotrexate in a low dose is safe and it will not cause severe hair loss.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Deepti Shukla
Dr. Deepti Shukla

Venereology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

hair lossmethotrexate

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy